Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 162, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2006, 1:51 AM CDT for Cavalier County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2006, 1:51 AM CDT (06:51 UTC)
- Expired
- Aug 12, 2006, 2:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 170 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.9 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 120651
SVRFGF
NDC019-120745-
/O.NEW.KFGF.SV.W.0162.060812T0651Z-060812T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
151 AM CDT SAT AUG 12 2006
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
* UNTIL 245 AM CDT
* AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
SOUTHWEST OF DRESDEN...OR 11 MILES WEST OF LANGDON...MOVING TO THE
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DRESDEN AT 200 AM CDT
MOUNT CARMEL AT 215 AM CDT
MAIDA AT 225 AM CDT
6 MILES NORTHWEST OF VANG AT 240 AM CDT
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4882 9879 4867 9863 4890 9796 4901 9796
4900 9846
$$
HOPPES3 follow-up statements
000 WWUS53 KFGF 120716 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 215 AM CDT SAT AUG 12 2006 NDC019-120745- /O.CON.KFGF.SV.W.0162.000000T0000Z-060812T0745Z/ CAVALIER ND- 215 AM CDT SAT AUG 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR NORTHERN CAVALIER COUNTY... AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES NORTHEAST OF LANGDON...MOVING TO THE NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OLGA BY 230 AM CDT DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4882 9864 4863 9853 4879 9796 4901 9796 $$ HOPPES
000 WWUS53 KFGF 120732 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 231 AM CDT SAT AUG 12 2006 NDC019-120745- /O.CON.KFGF.SV.W.0162.000000T0000Z-060812T0745Z/ CAVALIER ND- 231 AM CDT SAT AUG 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR EASTERN CAVALIER COUNTY... AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES WEST OF OLGA...OR 13 MILES EAST OF LANGDON...MOVING TO THE NORTHEAST AT 35 MPH. DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4887 9846 4861 9843 4873 9795 4896 9796 $$ HOPPES
000 WWUS53 KFGF 120751 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 251 AM CDT SAT AUG 12 2006 NDC019-120801- /O.EXP.KFGF.SV.W.0162.000000T0000Z-060812T0745Z/ CAVALIER ND- 251 AM CDT SAT AUG 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CAVALIER COUNTY EXPIRED AT 245 AM CDT... AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 5 MILES NORTHEAST OF OLGA...OR 20 MILES EAST OF LANGDON...MOVING TO THE NORTHEAST AT 35 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 245 AM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4887 9846 4861 9843 4873 9795 4896 9796 $$ HOPPES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:58 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 11, 8:58 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 858 PM CDT FRI AUG 11 2006 .UPDATE... MAIN FORECAST CHALLENGE TONIGHT WILL BE CONVECTIVE ACTIVITY OVER THE CWA. WSR-88D REGIONAL MOSAIC SHOWS AN MCS CURRENTLY IN NORTHWEST ND EXTENDING NORTH INTO SOUTHEASTERN SASKATCHEWAN. CURRENT THINKING IS THE MCS WILL PROPAGATE INTO THE DEVILS LAKE AREA BY 04Z ALONG THE 500MB SHORTWAVE. A SECOND AREA OF HIGHER POPS IN THE SOUTHERN RED RIVER BASIN IS SOMEWHAT SUSPECT...MODEL ARE INCONSISTENT IN REGARDS TO THE LOW LEVEL JET AND QPF. ELEVATED CONVECTION MAY BE LIKELY TO FORM ALONG THE LEFT EXIT REGION OF THE 850MB LOW LEVEL JET WITH CONTINUED MOISTURE ADVECTION. REDUCED QPF ACROSS THE DEVILS LAKE BASIN AND BUMPED IT UP IN THE SOUTHERN ZONES TO REFLECT EXPECTED CONVECTIVE PATTERNS. ADJUSTED TEMPERATURES JUST SLIGHTLY TO MATCH CURRENT TRENDS. && .PREV DISCUSSION... (ISSUED 222 PM CDT FRI AUG 11 2006) SHORT TERM... FAIRLY COMPLEX/CONVECTIVELY ACTIVE WEATHER PATTERN WILL UNFOLD THIS WEEKEND...AND THUNDERSTORM EVOLUTION AND SEVERE POTENTIAL WILL BE VERY CHALLENGING TONIGHT INTO SUNDAY. WATER VAPOR SHOWS DEVELOPING SW FLOW TO THE WEST OF OUR REGION...WITH SHORTWAVE RIDGING OVER THE NORTHERN PLAINS. MODELS ARE IN OVERALL EXCELLENT AGREEMENT...WITH ONLY A FEW MINOR DIFFERENCES NOTED. I PREFER THE GFS QPF AND MCS EVOLUTION TONIGHT/SAT NIGHT...SO WILL FOLLOW. FOR TONIGHT...WE EXPECT THUNDERSTORMS TO DEVELOP FAIRLY RAPIDLY THIS AFTERNOON ACROSS WESTERN ND AHEAD OF SFC BOUNDARY AND COMPACT SHORTWAVE. THIS ACTIVITY SHOULD THEN MOVE NORTHEAST AND BUILD EAST AFTER DARK INTO STRENGTHENING LOW LEVEL JET. SHOWALTERS WILL FALL TO AROUND -7C INTO WESTERN AREAS AFTER 06Z...WITH MAIN CONVERGENCE NEAR 850MB FOCUSSED INTO WESTERN/SOUTHERN AREAS LATER TONIGHT. THERE MAY BE SEVERAL MCS/S THAT MOVE INTO THE RED RIVER VALLEY TOWARDS 12Z...WITH A THREAT FOR HIGH WINDS AND SOME HAIL. DOWNDRAFT CAPE (DCAPE) INCREASES TO AROUND 1000 J/KG INTO WESTERN AREAS AFTER 06Z...SO ANY MCS THAT CAN DEVELOP A DEEP ENOUGH COLD POOL SHOULD PROPAGATE INTO REGION WITH THE THREAT FOR WIND DAMAGE. SPC HAS A SLIGHT RISK OVERNIGHT MAINLY ALONG AND WEST OF THE VALLEY...WHICH SEEMS REASONABLE. 850MB MLCAPE RISES OVER 2000 J/KG INTO SOUTHEAST ND LATE TONIGHT...COUPLED WITH PRECIPITABLE WATERS APPROACHING 2 INCHES COULD ALSO MEAN SOME HEAVY RAIN AS WELL. WILL MENTION SEVERE POTENTIAL AND HEAVY RAIN NEAR SLIGHT RISK AREA TONIGHT. EFFECTIVE DEEP LAYERED SHEAR WILL ALSO RISE TO AROUND 40-45KT LATER TONIGHT INTO WESTERN AREAS...SO THIS SHOULD AID EMBEDDED ELEVATED SUPERCELLS AHEAD OF OR WITHIN AN MCS THAT CAN MOVE INTO REGION. FOR SAT/SAT NIGHT...EXPECT A POTENTIAL SEVERE MCS TO BE ONGOING DURING THE EARLY MORNING HOURS ON SATURDAY. THEREAFTER...THERE SHOULD BE SOME CLEARING IN WAKE OF MCS...SO EXPECT SOME SUN BY LATE MORNING. SFC BOUNDARY WILL MOVE INTO CENTRAL ND BY SAT EVENING...WITH A WARM FRONT OR SFC LOW PUSHING INTO NORTHEAST SD. CAP WILL WEAKEN AROUND OR SHORTLY AFTER 21Z ON SAT...AND THE POTENTIAL FOR RAPID THUNDERSTORM DEVELOPMENT IS POSSIBLE WITH STRONG DEEP LAYERED SHEAR AROUND 50KT...AND MLCAPES AROUND 3000 J/KG. THIS SHOULD BE AIDED BY SFC DEWPOINTS IN THE LOWER 70S WITH EVAPOTRANSPIRATION A FACTOR WITH RECENT RAINS OVER THE PAST SEVERAL DAYS...AND ANY RAIN THAT FALLS TONIGHT. IN ADDITION...STRONG UPPER DIVERGENCE WILL ALSO MOVE INTO THE AREA WITH THE LEFT EXIT REGION OF UPPER SPEED MAX. THEREFORE...WILL MENTION SEVERE IN ALL AREAS FROM 21Z SAT- 12ZSUN...WITH MCS LIKELY SAT NIGHT IN SOUTHERN AREAS. THERE WILL ALSO BE THE THREAT FOR HEAVY RAIN IN SOUTHERN AREAS...WITH STRONG MOISTURE TRANSPORT HERE AND PRECIPITABLE WATERS NEAR OR OVER 2 INCHES. IF TONIGHTS MCS PRODUCES 1-2 INCHES OF WIDESPREAD RAIN...A FLOOD WATCH MAY BE NEEDED FOR PARTS OF THE REGION. WITH THE VERY DRY SUMMER OVERALL THOUGH...FFG GUIDANCE IS VERY HIGH AND FOR NOW WILL HOLD ON ANY FLOOD HEADLINES. UPPER FLOW WILL PARALLEL SFC BOUNDARY SAT NIGHT AS WELL...AND TRAINING OF THUNDERSTORMS IS POSSIBLE SO WE WILL HAVE TO WATCH THINGS CLOSELY. FOR SUNDAY...MAIN UPPER LOW WILL EJECT EAST AND FINALLY DRY REGION OUT BY LATE SUNDAY AFTERNOON. THERE MAY BE ANOTHER BAND OF DEFORMATION TYPE THUNDER SUNDAY MORNING MOVING FROM SW TO NE ACROSS THE REGION WITH MAIN VORT LOBE. TEMPS SHOULD BE COOLER ON SUNDAY WITH PLENTY OF CLOUDS AND PRECIP AROUND. FOR MONDAY...REGION WILL BE DRY WITH NW FLOW ALOFT...AND TEMPS WILL BE SLIGHTLY BELOW NORMAL. LONG TERM (TUES-SAT)... PRETTY GOOD CONTINUITY IN LONG RANGE MODELS IN THAT IT SHOWS HIGH PRESSURE WHICH DROPS OVER THE AREA MON-TUE MOVING EAST WITH RETURN FLOW SETTING UP ON WEDNESDAY. NEXT FRONT/TROUGH WILL MOVE THROUGH THURSDAY/THURSDAY NIGHT AND WILL CONTINUE MENTION OF CHC TSRA WITH IT FROM WED NIGHT THRU THU NIGHT. WILL MAINTAIN DRY FCST FOR FRIDAY ATTM...BUT POPS MIGHT HAVE BE ADDED AT SOME POINT IF SYSTEM SLOWS DOWN FURTHER. 12Z GFS HINTS AT THIS. TEMPS APPEAR NR NORMAL. AVIATION... TOUGH ONE WITH LOW CLOUDS HANGING TOUGH IN THE RED RIVER VALLEY AND MUCH OF ERN ND. SOME CLEARING NOTED MOVING NORTHWARD AND SOME BREAKS EXPECTED TO DEVELOP. HOPING LOW LEVEL WINDS WHICH WILL INCREASE THIS EVENING WILL HELP BREAK UP THE CLOUDS. BUT IF NOT...LOW CLOUDS COULD LINGER MOST OF THE NIGHT AS 850 MB LAYER WARMS OVERNIGHT. PLAYED IT OPTIMISTICALLY FOR NOW. KEPT CHC OF THUNDER IN THE LATE NIGHT AS THUNDERSTORMS OUT WEST WILL MOVE EAST AND ARRIVE IN THE RED RIVER VALLEY AFTER 09Z. BEMIDJI WILL NOT BE AFFECTED BY ANY PCPN TIL AFTER 12Z. LOW CLOUDS MAY MOVE BACK INTO BEMIDJI IF AREA DOES NOT CLEAR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && KAISER/AYD
Hazardous weather outlook, Aug 11, 6:54 AM CDT, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 654 AM CDT FRI AUG 11 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 654 AM CDT FRI AUG 11 2006 ...STRONG THUNDERSTORMS EXPECTED ACROSS PARTS OF THE REGION LATE TONIGHT THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN NORTH DAKOTA AND SOUTHERN SASKATCHEWAN LATE THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. THESE THUNDERSTORMS WILL MOVE INTO THE REGION AFTER MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. IN ADDITION SOME AREAS MAY SEE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG THUNDERSTORMS MAY BE ONGOING SATURDAY MORNING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. AS THE COLD FRONT SHIFTS INTO THE CENTRAL DAKOTAS DURING THE DAY SATURDAY MORE STRONG THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NORTH DAKOTA. ALSO AN EAST TO WEST ORIENTED WARM FRONT FROM NORTHEAST SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA WILL ALSO BE THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. ANY STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN ESPECIALLY ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THESE STORMS WILL LIKELY CONTINUE INTO THE EVENING HOURS. MORE STORMS ARE POSSIBLE ON SUNDAY AS THE COLD FRONT MOVES SLOWLY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE TONIGHT THROUGH THE WEEKEND. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:36 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 54 min |
| Aug 12, 2:18 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 57 min |
| Aug 12, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 57 min |
| Aug 12, 2:57 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 63 min |
| Aug 12, 3:06 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 54 min |
| Aug 12, 3:13 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 47 min |
| Aug 12, 3:26 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 64 min |
| Aug 12, 3:30 PM CDT | Tornado Warning | FGF | Ramsey | 30 min |
| Aug 12, 3:57 PM CDT | Tornado Warning | FGF | Nelson | 17 min |
| Aug 12, 4:00 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 60 min |
| Aug 12, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 41 min |
| Aug 12, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.